Kansas, 2005

Hail and Damaging Winds in Kansas, June 16, 2005

June 16, 2005 · NWS ICT · 6 events in 4 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:13 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 16, 5:13 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT THU JUN 16 2005

.UPDATE...

FOR CONVECTIVE TRENDS/THOUGHTS...

THUNDERSTORMS GOING TO THE WEST FORMED ON BOUNDARY WHERE
CONVERGENCE WAS MAXIMIZED ENOUGH TO BREAK WEAKENESS IN CAP WHERE
LOWER 90S TEMPERATURES OCCURRED.  THESE THUNDERSTORMS WERE ALSO NEAR
NOSE OF 300MB JET WHICH MOVED THROUGH GRENADA PROFILER, ARCING TO
WESTERN OK. GIVEN LOCATION OF SURFACE BOUNDARY AND DYNAMICS, APPEARS
THAT MOST FAVORABLE EVOLUTION OF STORMS WILL BE TO THE SOUTHWEST OF
FORECAST AREA, ALTHOUGH THEY COULD CLIP HARPER COUNTY.  TORNADO
THREAT WILL REQUIRE ISOLATED STORM WITH FAVORABLE MOTION/EVOLUTION
TO LOWER LCL HEIGHTS.  STILL CONCERNED ABOUT INITIATION OVER THE
NEXT FEW HOURS ROUGHLY IN THE VICINITY OF I-70 NORTHWARD. FROM
VISIBLE SATELLITE LOOP, APPEARS THAT CAP IS WEAKENING AND A WEAK
SURFACE BOUNDARY IS IN THAT AREA. WHETHER SUFFICIENT WEAKENING
OCCURS ALONG THAT BOUNDARY OR WHETHER OUTFLOW FROM STORMS IN THE
VICINITY OF CNK INITIATES SOMETHING REMAINS TO BE SEEN.  EARLIER
MODELS HAVE BEEN OF LITTLE HELP SO FAR...HOPING 0000 UTC RADIOSONDE
OBSERVATION DATA WILL SHED A BIT MORE LIGHT ON WHAT WILL HAPPEN
OVERNIGHT.  -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 210 PM CDT THU JUN 16 2005/

.SYNOPSIS...

LOW PRESSURE WAS CENTERED OVER SOUTHEAST COLORADO AT 19Z.  A TROUGH
EXTENDED SOUTHEAST FROM THIS LOW THROUGH SOUTHWEST KANSAS AND INTO
WESTERN OKLAHOMA.  A SECOND TROUGH OF LOW PRESSURE EXTENDED ACROSS
NORTHEAST KANSAS.  THIS WAS ASSOCIATED WITH THE COLD POOL FROM THE
REMNANT NOCTURNAL CONVECTION...WHICH STILL PERSISTS.

THE STRONGEST CONVERGENCE AT THIS TIME REMAINS ACROSS THE
KANSAS/NEBRASKA BORDER ALONG THE TROUGH...HOWEVER THE ENVIRONMENT
REMAINS CAPPED.

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

MAIN FORECAST PROBLEM...CONVECTIVE POTENTIAL TONIGHT AND EARLY
FRIDAY.  FORECAST CONFIDENCE IS MODERATE.

NAM/GFS/RUC IN GOOD AGREEMENT IN PRODUCING A SIGNAL OF MOISTURE
TRANSPORT AT 850 MB THAT SHOULD PRODUCE ANOTHER FORWARD PROPAGATING
MCS.  SHEAR PROFILES SHOW THAT THE BULK OF THE SHEAR WILL RESIDE IN
THE 0-3KM LAYER ACROSS THE FORECAST AREA...WHICH SUGGESTS ANOTHER
LINEAR STORM MODE.  DAMAGING WINDS MAIN SEVERE WEATHER THREAT (0-3KM
SHEAR AROUND 30 KNOTS).

STORM INITIATION SHOULD TAKE PLACE OVER TO THE NORTH.  THE MOISTURE
TRANSPORT GRADUALLY BECOMES MOST DOMINANT ACROSS WEST/CENTRAL
KANSAS...WHERE THE SOUTHERN TROUGH RESIDES.  THEREFORE...IT SHOULD
ACT ON THIS BOUNDARY TO PRODUCE THE FORWARD PROPAGATING MCS.
CORFIDI VECTORS (FORWARD PROPAGATING) SUGGEST A SOUTHEASTWARD
PROPAGATION.

THIS SHOULD MEAN THAT THE SOUTHWESTERN HALF OF THE FORECAST AREA HAS
THE BEST CHANCE OF PRECIPITATION.  WITH THAT SAID...CONFIDENCE IS
NOT THAT GREAT.  WOULD LIKE TO SEE THE 18Z NAM.

ONCE THIS SYSTEM EXITS THE AREA EARLY FRIDAY MORNING...AN UPPER
LEVEL RIDGE BUILDS INTO THE REGION...WITH INCREASING TEMPERATURES.

.LONG TERM...SUNDAY THROUGH THURSDAY.

MAIN FORECAST PROBLEM...POTENTIAL OF FRONTAL PASSAGE DURING THE
EARLY/MIDDLE OF NEXT WEEK AND ASSOCIATED CONVECTION.  FORECAST
CONFIDENCE IS MODERATE.

THE ECMWF/GFS/DGEX SOLUTIONS SHOW RIDGE BUILDING IN THE 5 DAY MEAN
OF THE 500 MB HEIGHTS OVER THE CENTRAL UNITED STATES DURING
THE PERIOD.  THIS WILL CAUSE A WARMING TREND IN TEMPERATURES INTO
THE MIDDLE OF NEXT WEEK.  HAVE TRENDED HIGHER WITH MAX/MIN
TEMPERATURE FORECASTS DURING THE PERIOD.  WITH THIS PATTERN...THINK
HIGHS/LOWS BELOW MOS IS NOT APPROPRIATE.

THE GFS/DGEX SOLUTIONS SHOWS A COLD FRONT MOVING THROUGH THE REGION
DURING THE TUESDAY/WEDNESDAY TIME PERIOD.  THIS HAS BEEN SOMEWHAT
CONSISTENT OVER THE PAST FEW RUNS.  CONVERSELY...THE ECMWF KEEPS THE
TROUGH TO THE NORTH/WEST OF THE FORECAST AREA WITH SOUTHERLY FLOW
CONTINUING.

THE AMOUNT OF RIDGE BUILDING SHOWN SUGGESTS THAT IT WILL BE VERY
DIFFICULT FOR TROUGHS TO MOVE TROUGH THE REGION.
HOWEVER...UTILIZING A PROBABILISTIC METHODOLOGY...THE GFS/DGEX HAVE
BEEN SOMEWHAT CONSISTENT IN BRINGING THE FRONT THROUGH.
THEREFORE...HAVE INCREASED PRECIPITATION PROBABILITIES TO 14 PERCENT
TO INDICATE A BETTER CHANGE DURING THAT PERIOD...THOUGH THE ECMWFS
FORECAST OF KEEPING THE TROUGH OUT OF THE FORECAST AREA SEEMS MORE
PLAUSIBLE AT THIS TIME.

&&

.HYDROLOGY...

SOILS REMAIN SATURATED ACROSS MUCH OF THE FORECAST AREA...WITH 3
HOUR FLASH FLOOD GUIDANCE VALUES BELOW 2 INCHES.  WITH THE
EXPECTATION OF ADDITIONAL THUNDERSTORMS TONIGHT...FLOODING AGAIN IS
A CONCERN.  WILL ISSUE A HYDROLOGIC OUTLOOK REGARDING THIS EVENT AND
WILL HAVE LATER SHIFTS MONITOR THE DEVELOPMENT OF STORMS AND
RAINFALL AMOUNTS FOR POSSIBLE FLOOD WATCH ISSUANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  85  65  90 /  80  20  10  10
HUTCHINSON      67  85  65  90 /  70  20  10  10
NEWTON          65  84  65  90 /  60  20  10  10
ELDORADO        65  84  65  89 /  70  20  10   5
WINFIELD-KWLD   67  85  65  89 /  80  30  10  10
RUSSELL         66  84  65  91 /  40  10  10  10
GREAT BEND      67  84  65  91 /  60  20  10  10
SALINA          65  85  65  90 /  40  20  10  10
MCPHERSON       65  85  65  90 /  50  20  10  10
COFFEYVILLE     64  85  64  87 /  70  60  10   5
CHANUTE         64  85  64  85 /  50  30  10   5
IOLA            64  85  64  85 /  30  20  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOK
Hazardous weather outlook, Jun 16, 3:43 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT THU JUN 16 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
443 PM CDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER FROM THIS EVENING INTO
THE OVERNIGHT HOURS. THE PRIMARY AREA OF CONCERN WILL BE SOUTH AND
SOUTHWEST OF A LINE FROM LINCOLN TO EL DORADO TO SEDAN. INITIALLY
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS, HOWEVER AN
ISOLATED TORNADO IS POSSIBLE AS STORMS INITIATE. THE TORNADO THREAT
WILL BE FOCUSED SOUTH OF LINE FROM KINGMAN TO WINFIELD. THE STORMS
ARE THEN EXPECTED TO BECOME A CONVECTIVE COMPLEX AND MOVE EAST TO
SOUTHEAST OUT OF WESTERN KANSAS INTO PORTIONS OF CENTRAL, SOUTH
CENTRAL AND EVENTUALLY SOUTHEAST KANSAS. ONCE THE STORMS CONGEAL
INTO A CONVECTIVE COMPLEX THE MAIN HAZARD WILL BE DAMAGING WINDS.
LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY OF THE STORMS WHICH COULD
PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY BE ON GOING ACROSS SOUTHEAST KANSAS EARLY FRIDAY.
DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREAT UNTIL THE COMPLEX
MOVES SOUTHEAST INTO OKLAHOMA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEED FROM THIS EVENING INTO THE
OVERNIGHT IN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

KETCHAM/BOWMAN

In the hours before

Special weather statement, Jun 16, 2:59 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT THU JUN 16 2005

KSZ082-091>093-170300-
COWLEY KS-HARPER KS-KINGMAN KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 488 UNTIL 1000
PM CDT THURSDAY EVENING FOR THE FOLLOWING AREAS

IN SOUTH CENTRAL KANSAS THIS WATCH INCLUDES 4 COUNTIES

COWLEY                HARPER                KINGMAN
SUMNER

INCLUDING THE CITIES OF ANTHONY...KINGMAN...WELLINGTON AND WINFIELD.
Special weather statement, Jun 16, 7:10 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT THU JUN 16 2005

KSZ067-082-170145-
KINGMAN-RENO-
810 PM CDT THU JUN 16 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN AND RENO COUNTIES...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR PRESTON...OR 11 MILES NORTHEAST OF PRATT...
AND MOVING EAST AT 40 MPH.

PENNY TO NICKEL SIZED HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH ARE
POSSIBLE FROM THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES SHOULD
MONITOR THIS SITUATION CLOSELY A SEVERE THUNDERSTORM WARNING MAY BE
NEEDED IF THE THUNDERSTORM MAINTAINS INTENSITY AS IT MOVES INTO THE
AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

ES

The radar

The Wichita radar (KICT), 83 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Reno

When
June 16, 7:33 PM CST
Where
Reno County, Olcott
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.750, -98.383

Downed numerous three diameter limbs.

Thunderstorm Wind, Kingman

When
June 16, 7:34 PM CST
Where
Kingman County, Penalosa
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.717, -98.317

Hail, Rice

When
June 16, 8:00 PM CST
Where
Rice County, 3 mi W of Alden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.250, -98.367

Thunderstorm Wind, Rice

When
June 16, 8:16 PM CST
Where
Rice County, 5 mi SW of Chase
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -98.417

Hail, Rice

When
June 16, 8:16 PM CST
Where
Rice County, 5 mi SW of Chase
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -98.417

Thunderstorm Wind, McPherson

When
June 16, 10:30 PM CST
Where
McPherson County, 3 mi NW of Moundridge
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
38.233, -97.550

Downed power poles (14 total) severed power to much of Moundridge. (Mcpherson Sentinal contributed to this narrative.)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455740, 5455741, 5455744, 5455742, 5455745, 5455743.